On low-dimensional projections of high-dimensional distributions

Dümbgen, Lutz; Del Conte-Zerial, Perla (1 March 2013). On low-dimensional projections of high-dimensional distributions. In: From Probability to Statistics and Back: High-Dimensional Models and Processes. A Festschrift in Honor of Jon Wellner. IMS Collections: Vol. 9 (pp. 91-104). Hayward, California: Institute of Mathematical Statistics 10.1214/12-IMSCOLL908

[img]
Preview
Text
DFEffect_ims.pdf - Published Version
Available under License Publisher holds Copyright.

Download (228kB) | Preview

Let P be a probability distribution on q -dimensional space. The so-called Diaconis-Freedman effect means that for a fixed dimension d<<q , most d -dimensional projections of P look like a scale mixture of spherically symmetric Gaussian distributions. The present paper provides necessary and sufficient conditions for this phenomenon in a suitable asymptotic framework with increasing dimension q . It turns out, that the conditions formulated by Diaconis and Freedman (1984) are not only sufficient but necessary as well. Moreover, letting P ^ be the empirical distribution of n independent random vectors with distribution P , we investigate the behavior of the empirical process n √ (P ^ −P) under random projections, conditional on P ^ .

Item Type:

Conference or Workshop Item (Paper)

Division/Institute:

08 Faculty of Science > Department of Mathematics and Statistics > Institute of Mathematical Statistics and Actuarial Science

UniBE Contributor:

Dümbgen, Lutz

Subjects:

500 Science > 510 Mathematics

ISSN:

1939-4039

ISBN:

978-0-940600-83-6

Series:

IMS Collections

Publisher:

Institute of Mathematical Statistics

Language:

English

Submitter:

Lutz Dümbgen

Date Deposited:

12 Mar 2014 08:44

Last Modified:

07 Dec 2014 08:22

Publisher DOI:

10.1214/12-IMSCOLL908

BORIS DOI:

10.7892/boris.41510

URI:

https://boris.unibe.ch/id/eprint/41510

Actions (login required)

Edit item Edit item
Provide Feedback